Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 5, NWS Green Bay, WI

May 18, 2024Lincoln County, Marathon County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 18, 2024, 5:35 PM CDT for Lincoln County, Marathon County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2024, 5:35 PM CDT (22:35 UTC)
Expired
May 18, 2024, 6:15 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lincoln County, WI, Marathon County, WI

The radar

The Green Bay radar (KGRB), 146 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:55 PM CDT, 2 hours 40 minutes earlier. Its key messages:

  • Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes.
  • Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat.
Area forecast discussion, May 18, 2:55 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
255 PM CDT Sat May 18 2024

Forecast discussion for routine afternoon forecast issuance

.KEY MESSAGES...

- Thunderstorms are likely late this afternoon across central and
  north-central Wisconsin. There is a slight chance that some of
  these storms may become severe with damaging winds and large
  hail. Scattered thunderstorms are expected in east-central and
  far northeast Wisconsin this evening, but will be weakening as
  daytime heating wanes.

- Active weather expected Monday through Tuesday night, with potential
  for a couple periods of heavy rainfall, and possibly a severe
  threat.

&&

.DISCUSSION...
Issued at 255 PM CDT Sat May 18 2024

Short Term...Tonight and Sunday

Main forecast concern remains on the severe potential late this
afternoon into early evening as a cold front moves across the
area.

The 19Z MSAS surface analysis showed this cold front stretch from
the MN Arrowhead south to far western WI to central IA. Ahead of
the front, very warm temperatures (in the 80s away from the lake)
were in place with dew points climbing into the 50s.

A broken line of showers and thunderstorms is forecast to sweep
across northeast WI this evening as the cold front moves across
the badger state. Strong to locally severe storms are still
possible with the greater potential over central WI where MLCAPES
reach between 700 and 1000 J/KG. Bulk shear to range from 30 to 40
knots with higher values over northern WI. Mid-level lapse rates
reside between 6.5 and 7.5 C/KM late in the afternoon into early
evening. Hail and gusty winds would be the main threats. This
convective activity is expected to lose some punch as it moves
into eastern WI as we lose daytime heating and instability wanes.
Behind the cold front, high pressure is forecast to build into the
western Great Lakes after midnight, thus skies will become mostly
clear. Min temperatures to range from the middle to upper 40s
north-central WI, to the middle 50s across east-central WI.

This high pressure moves into the center of the Great Lakes on
Sunday with a sunny start to the day. As the high pressure shifts
to our east in the afternoon, expect middle and high clouds begin
to overspread the area as moisture begins to pool around the now-
stalled cold front (turning into a warm front) over the Midwest.
Temperatures on Sunday to be cooler with readings in the upper 60s
to lower 70s near Lake MI, middle to upper 70s inland.

Long Term...Sunday Night Through Saturday

Main concerns revolve around a couple potent systems moving
through the region Monday through Tuesday night, and associated
heavy rainfall and thunderstorm potential.

After a dry start to Sunday night, showers and thunderstorms
will return by early Monday as a potent short-wave trough
approaches from the Plains. Widespread showers and embedded
storms will move through during the day on Monday, then depart
during the late afternoon and evening. With PWATs around 1.5
inches, expect pockets of heavy rainfall to occur. Abundant
cloud cover and widespread shower activity should limit
instability, so the severe threat appears marginal at best.

After a brief lull in the precipitation Monday night, an even
stronger system is expected to approach the region Tuesday.
Models show around a 990 MB low tracking west of the forecast
area in the afternoon and evening. This system will be quite
dynamic, with a 50 knot LLJ and negatively-tilted short-wave
trough. Heavy rainfall looks like a good bet in the afternoon
and evening. The severe threat will depend on whether or not
a warm front can make it into C/EC WI Tuesday afternoon and
evening. Deep layer shear looks pretty impressive, so this bears
watching. SPC has outlined the southern half of the forecast area
on the day 4 outlook, and WPC has the entire area in a marginal
risk for excessive rainfall.

The rest of the extended forecast looks quiet in comparison.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1237 PM CDT Sat May 18 2024

A broken line of thunderstorms are expected to move
across the region during the late afternoon and evening hours
ahead of a cold front. The activity should be along a line from
RHI to ISW around 22z, IMT to DLL around 01z, and ESC to OSH by
02z. The activity will like weaken as it moves towards Lake
Michigan. Strong wind gusts, hail and brief IFR conditions may
accompany the stronger thunderstorms. VFR conditions are expected
outside of the thunderstorm activity. After the convective
activity exits the area by late evening, there will be clearing
overnight and good flying weather Sunday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kallas/Kieckbusch
AVIATION.......Kallas
Hazardous weather outlook, May 18, 3:04 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
304 PM CDT Sat May 18 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
304 PM CDT Sat May 18 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely late this afternoon across central and
north-central Wisconsin. There is a slight risk of severe storms with
damaging winds and large hail. Scattered thunderstorms are expected
in east-central and far northeast Wisconsin this evening, but
should be weakening as daytime heating wanes.

Poor air quality is expected across Manitowoc County through this
evening. An Air Quality Advisory is in effect until 11 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Additional chances for showers and thunderstorms are expected
for the early to mid part of the next work week. A couple periods
of heavy rainfall will be possible, along with potential for
localized urban flooding. There may also be threat of severe
thunderstorms, especially Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed late this afternoon into early
this evening.

LMZ521-522-541>543-192015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
304 PM CDT Sat May 18 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms will pose a threat to mariners this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible Monday through Tuesday night.
Any storms may pose a threat to mariners.

Conditions may become hazardous for small craft Tuesday night into
Wednesday.

Kallas/Kieckbusch

In the hours before

Special weather statement, May 18, 4:28 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
428 PM CDT Sat May 18 2024

WIZ030-035-182230-
Wood WI-Marathon WI-
428 PM CDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN WOOD AND WESTERN
MARATHON COUNTIES THROUGH 530 PM CDT...

At 427 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Neillsville to near Hatfield.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Spencer around 445 PM CDT.
  Marshfield around 450 PM CDT.

Other locations impacted by these storms include Milladore, Edgar,
North Wood County Park, Sherry, Rozellville, Big Eau Pleine County
Park, Cherokee, Auburndale, Stratford, and March Rapids.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

&&

LAT...LON 4487 9032 4504 8983 4453 8985 4444 9032
TIME...MOT...LOC 2127Z 249DEG 36KT 4466 9061 4445 9065

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurimski
Special weather statement, May 18, 4:47 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
447 PM CDT Sat May 18 2024

WIZ005-010-182230-
Vilas WI-Oneida WI-
447 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT VILAS AND NORTHWESTERN ONEIDA
COUNTIES THROUGH 530 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Willow Lake, or 15 miles south of Turtle Flambeau
Flowage, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eagle River, Lac Du Flambeau, Phelps, Boulder Junction, Kentuck Lake
Campground, Border Lakes Natural Area, Squirrel Lake, Johnson Lake
Barrens Natural Area, Rice Creek Natural Area, and Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northeastern Wisconsin.

&&

LAT...LON 4617 8924 4600 8894 4575 9004 4598 9005
      4598 8993 4614 8993 4627 8974
TIME...MOT...LOC 2147Z 239DEG 50KT 4586 9015

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kallas
Special weather statement, May 18, 4:57 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
457 PM CDT Sat May 18 2024

WIZ035-182300-
Wood WI-
457 PM CDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WOOD COUNTY THROUGH 600
PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hatfield, or 11 miles south of Neillsville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pittsville around 535 PM CDT.

Other locations impacted by this storm include Milladore, North Wood
County Park, Sherry, Auburndale, Blenker, Rudolph, Arpin, Powers
Bluff County Park, Lindsey, and Veedum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

&&

LAT...LON 4457 9032 4469 8988 4468 8986 4465 8984
      4451 8984 4451 8979 4443 8976 4435 9032
TIME...MOT...LOC 2157Z 253DEG 31KT 4440 9064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurimski
Local storm report, May 18, 5:14 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
514 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             4 SW Lac Du Flambeau    45.92N 89.94W
05/18/2024  M0.75 Inch       Vilas              WI   Trained Spotter

&&
Local storm report, May 18, 5:15 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
515 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Hail             4 SW Lac Du Flambeau    45.92N 89.94W
05/18/2024  M1.00 Inch       Vilas              WI   Trained Spotter

&&
Local storm report, May 18, 5:28 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
528 PM CDT Sat May 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     4 ENE Arbor Vitae       45.94N 89.59W
05/18/2024  E50 MPH          Vilas              WI   Trained Spotter

            Trained spotter reported 50 mph winds along
            with 3/4 inch hail. Spotter also reported
            about 2 inches of rain in 15 minutes as
            storm cell moved through.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:53 PM CDTSpecial Weather StatementGRBLincoln52 min
May 18, 4:28 PM CDTSpecial Weather StatementGRBMarathon62 min
May 18, 4:35 PM CDTSevere Thunderstorm WarningGRBLincoln70 min
May 18, 4:47 PM CDTSpecial Weather StatementGRBVilas43 min
May 18, 4:57 PM CDTSpecial Weather StatementGRBWood63 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas38 min
May 18, 5:41 PM CDTSpecial Weather StatementGRBWood34 min
May 18, 5:41 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida49 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningGRBWood40 min
May 18, 6:26 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Oneida64 min
May 18, 6:34 PM CDTSpecial Weather StatementGRBPortage26 min
May 18, 6:45 PM CDTSevere Thunderstorm WarningGRBPortage, Waushara, Wood46 min
May 18, 6:56 PM CDTSpecial Weather StatementGRBForest49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.